The Role of Pharmacists in Preventing Rhabdomyolysis

The use of certain drugs, such as statins, may lead to rhabdomyolysis.

Rhabdomyolysis describes the rapid breakdown of striated muscle and is characterized by the rupture and subsequent necrosis of the muscle fibers. This, in turn, releases muscle cell components, such as myoglobin, lactate dehydrogenase, creatine kinase (CK) and electrolytes into the bloodstream and the extracellular space.1

There are many factors that can lead to the onset of rhabdomyolysis. However, the most common cause is direct muscle damage, which can occur as a result of impacts, electric injuries, bites, crushes, hypothermia, hyperthermia, immobilization, improper tourniquet placement, convulsions, and electrolyte imbalances (hyponatremia, hypokalemia). Progressing ischemia or hypoxia promote the occurrence of myopathy.

Other factors that may contribute to the initiation of the rhabdomyolysis process may also include problems with the thyroid gland, genetic disorders such as muscular dystrophy or metabolic myopathies, and seizures.2

One of the causes of rhabdomyolysis may be excessive exercise and muscle activity. This phenomenon can be observed after unusual or incorrectly performed physical exercises or be associated during extreme muscle activity, such as epilepsy. Muscle breakdown can also occur as a consequence of serious injury from major accidents.2

The use of certain drugs, such as statins, may lead to rhabdomyolysis. An increased risk of myopathy and rhabdomyolysis may also occur with the concomitant use of CYP3A4 inhibitors, which leads to significantly increased plasma statin levels, in turn leading to considerable statin toxicity.3

It is extremely important to remember the possibility of potential drug interactions of statins with other medicinal substances, and to pay special attention to patients who have just started the treatment. CYP3A4 inhibitors are often prescribed with statins and include fibrates (especially gemfibrozil), amlodipine, histamine H2 antagonists, clarithromycin, itraconazole, antidepressants, antiretroviral drugs (i.e., protease inhibitors), and immunosuppressive treatments, such as cyclosporine.3

Statins are an effective class of drugs with lipid-lowering properties by inhibiting the activity of 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase. Medicinal substances belonging to this group of compounds are generally considered to be a very safe group of drugs.

The exact cause of myopathy from statin drugs is still unclear. There are many theories, including thesis concerning the lowered coenzyme Q10 synthesis process.3

If patients taking blood lipid lowering medications complain of muscle pain or have had creatine kinase levels that exceed normal levels it is recommended to stop taking the medications and assess the patient for possible rhabdomyolysis. The use of drugs or other toxic substances, as well as the abuse narcotics and alcohol, can also play an important role in the occurrence of rhabdomyolysis.3

These substances, through their toxic effect on muscle fibers, and indirectly through immobilization and compression or excessive activation of muscles, can be factors that trigger the process of their breakdown. Alcohol influence the inhibition of the process of calcium accumulation in the sarcoplasmic reticulum and cause negative influence on the membranes of muscle cells and inhibition of the sodium-potassium pump (Na + / K + ATPase), which is involved in maintaining cell integrity and may promote the phenomenon of muscle breakdown.3

Rhabdomyolysis is characterized by a wide spectrum of symptoms, ranging from asymptomatic, such as an increase in plasma creatine kinase, through a significant increase in the level of biomarkers of acute kidney injury (AKI) in the blood and electrolyte imbalance, to disseminated intravascular coagulation.1

The most common and characteristic symptoms of rhabdomyolysis include muscle pain, weakness, and the patient's characteristic dark urine. Increased excretion of myoglobin with urine is responsible for its dark color. Additional symptoms that occur frequently are muscle swelling, nausea, vomiting, and fever.1

Myoglobin is a protein that mainly accumulates oxygen in the striated muscles. One myoglobin molecule carries one oxygen molecule. When the muscles are overstrained and lack oxygen, myoglobin releases it so that the muscles can work.

Myoglobin is filtered at the kidney glomerulus from where it enters the renal tubules. In rhabdomyolysis, myoglobin forms conglomerates, leading to renal tubules obstruction. The kidney vessels also contract, which may result in acute renal failure and the need for renal replacement therapy.

Occurring muscle pain, weakness, and myoglobinuria are defined as the set of symptoms that are characteristic of the rhabdomyolysis process. However, it has been observed that the described triad of symptoms occurs in fewer than 10% of patients.1

When rhabdomyolysis occurs, myocytes are destroyed, and cell components are released into the circulation. When ATP is depleted in muscle cells (e.g. due to ischemia or intense exercise), the pumps (Na/K-ATPase and Ca-ATPase) are dysfunctional.

As a result, the intracellular ion balance (sodium and calcium) is disturbed, leading to an increase in the activity of proteolytic enzymes and/or osmotic edema, and ultimately even to the degradation and death of muscle cells. The content of cells is released, including myoglobin, potassium, CK, aldolase, lactate dehydrogenase, and aspartate aminotransferase.

Regardless of the cause that initiated the process of rhabdomyolysis in the patient's body, muscle damage results in elevated intracellular calcium levels, which in turn translates into protease activation and, ultimately, necrosis. The severity of rhabdomyolysis may be mild to life-threatening.

If the condition is severe, complications such as acute kidney injury (AKI), liver dysfunction, biochemical abnormalities, compartment syndrome, disseminated intravascular coagulation, cardiac arrhythmias, and even death may occur.4

The final diagnosis of active rhabdomyolysis in the patient should be based on the results of laboratory tests, including the level of CK and serum myoglobin, as well as urine tests. The conducted clinical trials are very heterogeneous when it comes to the definition of the rhabdomyolysis process.

Most scientists qualify rhabdomyolysis as when the CK content exceeds the upper limit of the normal level by 5 times, with additional criteria in their diagnoses, such as accompanying muscle pain, general weakness, and edema. When patients suspected of rhabdomyolysis were taking lipid-lowering drugs (statins, fibrates or a combination), the CK cut-off point is considered to be 10 times the upper limit of normal.1,2

Rhabdomyolysis treatment is symptomatic usually administering the fluids and dialysis to allow elimination of myoglobin and reducing the risk of renal complications. It is necessary to monitor and prevent complications of renal failure: hyperkalemia, elevated levels of uric acid, acidosis.4

Pharmacists play a role in preventing of rhabdomyolysis through patient education during statin therapy as well as preventing drug-drug interactions. It is important to educate patients about appropriate fluid intake before and after strenuous exercise.

This will dilute the urine and help the kidneys eliminate the myoglobin that may have been released into the muscles during exercise. Pharmacists should encourage patients to always carry a full refillable bottle of water to ensure access to a drink and to see a physician if they experience muscle pain, weakness, have an infection or dark, tea colored urine.

References

  1. Vanholder R, Sever MS, Erek E, Lameire N. Rhabdomyolysis. J Am Soc Nephrol. 2000 Aug. 11(8):1553-61.
  2. Zutt R, van der Kooi AJ, Linthorst GE, Wanders RJ, de Visser M. Rhabdomyolysis: review of the literature. Neuromuscul Disord. 2014 Aug;24(8):651-9. doi: 10.1016/j.nmd.2014.05.005.
  3. Torres PA, Helmstetter JA, Kaye AM, Kaye AD. Rhabdomyolysis: pathogenesis, diagnosis, and treatment. Ochsner J. 2015;15(1):58-69.
  4. Bosch X, Poch E, Grau JM. Rhabdomyolysis and acute kidney injury. N Engl J Med. 2009 Jul 2. 361(1):62-72.